Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 11, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 24, 2008, 2:27 PM CDT for 20 counties in Kansas. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Mar 24, 2008, 2:27 PM CDT (19:27 UTC)
- Expired
- Mar 24, 2008, 7:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lamont, OK (KLMN), launched 12:00Z, 7.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1894 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 294 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 241927 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 227 PM CDT MON MAR 24 2008 KSZ032-033-047>053-067>070-082-083-091>094-098-250000- /O.NEW.KICT.WI.Y.0011.080324T1927Z-080325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 227 PM CDT MON MAR 24 2008 ...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CDT THIS EVENING. SOUTHERLY WINDS WILL AVERAGE 25 TO 35 MPH...WITH OCCASIONAL GUSTS TO 45 MPH FOR THE REMAINDER OF THIS AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. WIND SPEEDS ARE EXPECTED TO DROP BELOW ADVISORY LEVELS TOWARD 7 PM. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. $$ JMC
1 follow-up statement
000 WWUS73 KICT 242348 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 648 PM CDT MON MAR 24 2008 KSZ032-033-047>053-067>070-082-083-091>094-098-250100- /O.EXP.KICT.WI.Y.0011.000000T0000Z-080325T0000Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION... COTTONWOOD FALLS...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA... EUREKA...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON... WINFIELD...ARKANSAS CITY...HOWARD...SEDAN 648 PM CDT MON MAR 24 2008 ...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING... THE WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING. WHILE WINDS WILL REMAIN GUSTY INTO THE EVENING...SPEEDS WILL LIKELY DROP BELOW ADVISORY CRITERIA AROUND 7 PM. THUS THE ADVISORY WILL BE ALLOWED TO EXPIRE ON SCHEDULE. $$ HOWERTON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 24, 11:53 AM CDT, 2 hours 34 minutes earlier.
Area forecast discussion, Mar 24, 11:53 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1153 AM CDT MON MAR 24 2008 .UPDATE... && .AVIATION...18Z TAFS RSL/SLN/HUT/ICT/CNU MAIN CONCERN WILL BE WINDS OVER THE NEXT 24 HOURS WITH OTHERWISE VFR CONDITIONS. STEEPENING LEE TROF OVER HIGH PLAINS WILL YIELD SOUTHERLY WINDS GUSTING TO 28-35KT THIS PM. LOW-LEVEL JET TONIGHT WILL KEEP SOME GUSTS GOING FOR MUCH OF THE NIGHT. MODELS PROG COLD FRONT ARRIVING INTO CENTRAL/SOUTH CENTRAL KS TUES AM...WHICH WILL SWITCH WINDS TO A N-NERLY COMPONENT BUT LIGHTER SPEEDS. JMC && .PREV DISCUSSION... /ISSUED 1038 AM CDT MON MAR 24 2008/ UPDATE... SENDING FORECAST UPDATE TO INCREASE SOUTHERLY WIND SPEEDS FROM MIDDAY THRU THIS AFTERNOON FOR CENTRAL/SOUTH CENTRAL KS. HILLSBORO AND LAMONT PROFILERS SUGGEST SPEEDS THIS PM COULD BE A BIT STRONGER THAN THE 12Z NAM PROGS...THEREFORE WE MAY BE CLOSE TO WIND ADVISORY IN A FEW SPOTS. BASED ON CONSENSUS WITH NEIGHBORING OFFICES OF THIS LOOKING MARGINAL...WILL HOLD OFF ON WIND ADVISORY ISSUANCE. RED FLAG SETUP IN CENTRAL KS ALSO LOOKS MARGINAL GIVEN PROGGED RELATIVE HUMIDITIES OF JUST ABOVE 20%. HOWEVER WITH WINDS APPROACHING ADVISORY LEVELS THIS PM...WILL KEEP THIS IN EFFECT. NO OTHER CHANGES PLANNED FOR THE 1ST PERIOD. JMC PREV DISCUSSION... /ISSUED 636 AM CDT MON MAR 24 2008/ UPDATE... AVIATION... FOR THE 12Z TAF SUITE. VFR CONDITIONS FOR THE FIRST 18 HOURS WITH THE MAIN CONCERN BEING INCREASING SURFACE WINDS OUT OF THE SOUTH-SOUTHWEST. EXPECT WIND GUSTS TO INCREASE TO 35 KTS ACROSS CENTRAL KS NEAR THE KRSL AND KSLN TAF SITES. INCREASED LOW LEVEL MOISTURE COULD LEAD TO SOME MVFR CEILINGS MOVING INTO SOUTHEAST KS NEAR KCNU LATE TONIGHT AFTER 08Z/TUE. KETCHAM PREV DISCUSSION... /ISSUED 339 AM CDT MON MAR 24 2008/ DISCUSSION... TODAY: STRONG SOUTHERLY FLOW WILL COMMENCE ACROSS THE AREA IN RESPONSE TO A STRENGTHENING LEE TROUGH. MAY END UP HOISTING A WIND ADVISORY BEFORE 6 AM FOR TODAY GENERALLY WEST OF THE FLINT HILLS...DUE TO GOOD MIXING AND 30KTS OF BOUNDARY LAYER FLOW PROGGED BY THE NAM AND GFS MODELS. TUESDAY NIGHT-THURSDAY NIGHT: COLD FRONT WILL MOVE SOUTHEAST ACROSS THE FORECAST AREA ON TUESDAY...AND STALL AROUND THE KANSAS/OKLAHOMA BORDER FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT...AS ZONAL FLOW ALOFT DEVELOPS ACROSS THE HEARTLAND. GFS AND ECMWF MODELS ARE IN DECENT AGREEMENT REGARDING THIS...WITH THE NAM MODEL THE OUTLIER. INCREASING LOW-LEVEL MOISTURE WILL RESULT IN MARGINAL ELEVATED INSTABILITY FOR A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS TUESDAY NIGHT THROUGH WEDNESDAY NIGHT OVER MAINLY SOUTHERN AND EASTERN KANSAS. CHANCES MAY BE SLIGHTLY GREATER ON WEDNESDAY NIGHT DUE TO GREATER LOW-LEVEL MOISTURE/ELEVATED INSTABILITY. BUT OVERALL...AM NOT ANTICIPATING WIDESPREAD COVERAGE DUE TO A FAIRLY STRONG ELEVATED MIXED LAYER/CAP. COULD ALSO SEE SOME PATCHY DRIZZLE AND FOG DURING THIS TIME PERIOD...AS MOIST UPSLOPE FLOW IS ENHANCED NORTH OF THE FRONT. THUNDERSTORM CHANCES SHOULD WANE EVEN MORE ON THURSDAY...DUE TO A STOUT ELEVATED MIXED LAYER/CAP. BY THURSDAY NIGHT...APPROACHING SHORTWAVE ENERGY COULD ENHANCE THUNDERSTORM COVERAGE ACROSS SOUTHEAST KANSAS ALONG/NORTH OF THE STALLED FRONTAL BOUNDARY...WITH THE FRONT EVENTUALLY PUSHING WELL SOUTHEAST OF THE AREA BY FRIDAY. ALL IN ALL...INSTABILITY AND SHEAR WILL PROMOTE STRONG TO MARGINALLY SEVERE STORMS FROM TUESDAY NIGHT THROUGH THURSDAY NIGHT. LATE WEEKEND/EARLY NEXT WEEK: COULD BE LOOKING AT STRONG/SEVERE STORMS BY LATE WEEKEND/EARLY NEXT WEEK...AS SHORTWAVE ENERGY DIGS A TROUGH OVER THE WESTERN CONUS...ALLOWING SOUTHERLY FLOW AND MOISTURE TO RETURN NORTHWARD. DESPITE THE DETAILS REMAINING VERY UNCLEAR/HAZY...BOTH THE OPERATIONAL GFS AND ECMWF HINT AT THIS SCENARIO. STAY TUNED. KLEINSASSER AVIATION... 06Z TAFS...ICT/SLN/HUT/CNU/RSL...SURFACE RIDGE WILL CONTINUE TO MOVE EAST TONIGHT WITH INCREASING SOUTH FLOW DEVELOPING THROUGHOUT THE AERODROME FORECAST PERIOD. WITH INCREASING SURFACE PRESSURE GRADIENT...GUSTY SOUTH WINDS SHOULD DEVELOP DURING THE MORNING WITH GUSTS OF 30-40KTS LIKELY BY AFTERNOON AT MOST LOCATIONS. HOWERTON FIRE WEATHER... STRONG SOUTHERLY FLOW...CRITICAL FUELS AND LOW AFTERNOON RELATIVE HUMIDITIES WILL RESULT IN RED FLAG CONDITIONS THIS AFTERNOON ACROSS CENTRAL KANSAS. WILL ISSUE A RED FLAG WARNING FROM NOON-7PM FOR BARTON...RUSSELL...LINCOLN...ELLSWORTH AND RICE COUNTIES. FIRE DANGER WILL BE VERY HIGH ACROSS THE REST OF THE AREA...BUT MINIMUM AFTERNOON RELATIVE HUMIDITIES SHOULD REMAIN ABOVE 25 PERCENT...JUST ABOVE RED FLAG CRITERIA. ANTICIPATING HIGHER 850MB MOISTURE ADVECTING FROM THE SOUTHWEST TO MIX DOWN THIS AFTERNOON...WHICH SHOULD ACT TO INCREASE DEWPOINTS INTO THE UPPER 20S TO LOWER 30S. THEREFORE...THINKING THIS WILL BE A MARGINAL RED FLAG WARNING. KLEINSASSER && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 45 66 44 / 0 0 0 20 HUTCHINSON 67 43 64 42 / 0 0 0 20 NEWTON 65 45 64 43 / 0 0 0 20 ELDORADO 63 45 65 44 / 0 0 0 20 WINFIELD-KWLD 64 45 67 45 / 0 0 0 20 RUSSELL 71 39 61 38 / 0 0 0 10 GREAT BEND 71 40 63 39 / 0 0 0 10 SALINA 66 42 62 39 / 0 0 0 10 MCPHERSON 67 43 63 41 / 0 0 0 10 COFFEYVILLE 61 44 67 47 / 0 0 10 20 CHANUTE 60 44 65 45 / 0 0 0 20 IOLA 59 44 65 44 / 0 0 0 20 PARSONS-KPPF 61 44 66 46 / 0 0 10 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR KSZ032-033-047- 048-050. &&
Hazardous weather outlook, Mar 24, 11:28 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1128 AM CDT MON MAR 24 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-251630- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1128 AM CDT MON MAR 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE RANGELAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY THIS AFTERNOON ACROSS PORTIONS OF CENTRAL KANSAS...WHERE A RED FLAG WARNING IS IN EFFECT. VERY HIGH FIRE DANGER WILL PREVAIL ACROSS MUCH OF SOUTH-CENTRAL AND SOUTHEAST KANSAS. STRONG WINDS...LOW RELATIVE HUMIDITIES AND CRITICAL FUELS WILL CONTRIBUTE TO THE ELEVATED FIRE DANGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY NIGHT THROUGH EARLY FRIDAY. A FEW OF THE STORMS MAY BECOME STRONG DURING THIS PERIOD...GENERALLY EAST OF INTERSTATE 135. THE MAIN THREATS WILL BE HAIL UP TO DIME SIZED AND WINDS TO 50 MPH. ADDITIONALLY...PATCHY FOG WILL BE POSSIBLE ACROSS PORTIONS OF CENTRAL AND SOUTH-CENTRAL KANSAS TUESDAY NIGHT AND THURSDAY NIGHT. WIDESPREAD DENSE FOG IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 24, 3:46 AM CDT | Red Flag Warning | ICT | Barton, Ellsworth, Lincoln, Rice, Russell | 15 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.